Let’s get clinical: Improving safety for 8 high-risk medications

Some medications carry a higher risk of causing death or serious injury to patients than others. Every hospital or health network should identify its high-alert medications (e.g., concentrated electrolytes, insulin, anticoagulants, opiates and chemotherapy agents) and implement processes to reduce the risk of errors for each.

Pharmacy leaders should be innovative in their quest for safer medication processes, while also using those methods already proven to be effective.  In this Essential Insights “Let’s Get Clinical” post, I’ll share eight high-alert medications, their common risk factors and suggested strategies for reducing the risks.

Medications and Risk Factors

Strategies for Reducing Risks

Insulin

  • Wrong dose administered
  • Storage of multiple types of insulin in a common bin
  • Confusing insulin vials with heparin vials
  • Writing or allowing order sets to contain “U” for “units” (which can be interpreted as a zero)
  • Programming the wrong rate into an infusion pump

 

  • Require an independent double-check of doses by another individual
  • Do not co-mingle different types of insulin in a single bin - store in separate bins
  • Store insulin and heparin separately
  • Do not write or allow order sets to contain “U” for units – always spell out “units”
  • Identify a small set of situations that require an independent double-check

Opiates and Narcotics

  • Inappropriate access to controlled substances
  • Confusing HYDROmorphone and morphine
  • Programming the wrong concentration and rate in infusion pumps

 

  • Minimize diversion by locking all controlled substances and limiting access to authorized personnel
  • Use Tall Man lettering on labels, MARs, and order entry and ADC screens
  • Identify a small set of situations that require an independent double-check of drugs, concentrations and rate settings on infusion pumps

Potassium Chloride/Phosphate Concentrate

  • Storing potassium chloride/phosphate concentrated injections in floor stock
  • Preparing injectable potassium solutions in patient care areas
  • Ordering unusual concentrations

 

  • Store injectable concentrated potassium products only in the pharmacy
  • Use commercially-prepared, pre-mixed potassium products
  • Standardize and limit concentrations

Intravenous Anticoagulants (Heparin)

  • Unclear labeling of concentration and total volume
  • Miscalculation of heparin doses
  • Writing “U” for “units” which can be interpreted as a zero
  • Using multiple-dose containers of heparin

 

  • Standardize heparin concentrations and use premixed solutions only
  • Do not write “U” for “units” – always spell out “units”
  • Remove all 10,000 per ml heparin vials from floor stock
  • Use only single-dose containers of heparin

Sodium Chloride Solutions Above 0.9%

  • Storing sodium chloride solutions above 0.9% in areas outside the pharmacy, including Materials Management
  • Having unneeded and unusual concentrations of sodium chloride available for use (e.g., hypertonic saline in ED)
  • Failing to double-check drugs and concentrations

 

  • Remove sodium chloride solutions above 0.9% from all locations other than the pharmacy
  • Limit the number of sodium chloride concentrations available for use and stock only in the pharmacy
  • Require an independent double-check of drugs and concentrations

Chemotherapy Agents

  • Unclear orders; use of acronyms in orders
  • Miscalculation of dosing regimens
  • Miscalculation of intravenous pump settings
  • Dosing vinca alkaloids in syringes

 

  • Use approved, standardized, preprinted order forms for all chemotherapy agents
  • Require patient height and weight to calculate body surface area for all chemotherapy orders
  • Require an independent double-check of all dose calculations and settings for infusion pumps prior to administration
  • Place doses of vinca alkaloids in piggyback dosage forms

Neuromuscular Blocking Agents

  • Mistaken for another drug on patient care areas
  • Staff are not competent to use this type of medication
  • Inadvertently used in patients without proper ventilator assistance

 

  • Distinctively label as a high-alert drug
  • Limit storage to the pharmacy, OR, ED, and critical care units, require a prospective risk assessment such as failure mode and effects analysis (FMEA) for exceptions
  • Limit access to staff with documented competence

Look-alike and Sound-alike (LASA) Drugs

  • Drugs with similar sounding names are often confused
  • Drugs with similar looking names are often confused

 

  • Identify a list of pairs (no more then 10) of LASA drugs on which to concentrate
  • Use distinctive lettering (e.g., TALLman lettering)
  • Require physical separation in all storage areas
  • Do not store in matrix drawers in ADCs
  • Use different color storage bins in the pharmacy and on patient care areas
  • Use distinctive, brightly-colored labels for high-alert or LASA drugs
  • Require indication for use on all medication orders
  • Spell out names when giving or reading back verbal orders

Get email updates


Enter your e-mail address to receive notifications when new articles are added to Essential Insights.
*